Alert archive / South Carolina / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 31, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Apr 9, 2011, 10:24 PM EDT for Clarendon County, Sumter County, South Carolina. It was in force for 51 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 9, 2011, 10:24 PM EDT (02:24 UTC)
- Expired
- Apr 9, 2011, 11:15 PM EDT
- In force
- 51 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
Counties Clarendon County, SC, Sumter County, SC
The radar
The Columbia radar (KCAE), 96 km from the middle of the area, began a volume at 02:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 9, 11:05 PM EDT | TSTM WND GST 64 | 14 Wnw Saint Stephen, SC |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 9, 6:16 PM EDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 2.4 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 307 J/kg
- Mixed-layer CIN
- -377 J/kg
- Mixed-layer LCL
- 482 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 350 m²/s²
- 0-3 km storm-relative helicity
- 398 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.5
The text
As transmitted, in the capitals the NWS used until 2016.
178
WUUS52 KCAE 100224
SVRCAE
SCC027-085-100315-
/O.NEW.KCAE.SV.W.0031.110410T0224Z-110410T0315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
1024 PM EDT SAT APR 9 2011
THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN SUMTER COUNTY IN CENTRAL SOUTH CAROLINA
CLARENDON COUNTY IN CENTRAL SOUTH CAROLINA
* UNTIL 1115 PM EDT
* AT 1017 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
SOUTH SUMTER...AND MOVING SOUTHEAST AT 40 MPH.
* SOME COMMUNITIES IN THE WARNING AREA INCLUDE SUMMERTON...SOUTH
SUMTER AND MANNING
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE...TOLL FREE 1 877 6 3
3...6 7 7 2.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 AM EDT SUNDAY MORNING FOR
CENTRAL SOUTH CAROLINA.
&&
LAT...LON 3377 7999 3372 7997 3371 7999 3350 8009
3349 8014 3346 8014 3372 8057 3401 8020
3400 8019 3395 8018 3399 8010 3383 7995
3380 7995
TIME...MOT...LOC 0224Z 317DEG 34KT 3382 8029
$$
TTHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 9, 8:16 PM EDT, 2 hours 8 minutes earlier.
Area forecast discussion, Apr 9, 8:16 PM EDT, 2 hours 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 816 PM EDT SAT APR 9 2011 .SYNOPSIS... A BACK DOOR FRONT WILL REMAIN STRETCHED ACROSS THE REGION THROUGH TONIGHT...THEN GRADUALLY BECOME DIFFUSE SUNDAY. A FRONT WILL COME THROUGH MONDAY NIGHT...FOLLOWED BY HIGH PRESSURE AND SEASONAL TEMPERATURES FOR MID WEEK. && .NEAR TERM /THROUGH SUNDAY/... ACTIVITY SHIFTING MORE TOWARD THE EAST. JUST CANCELLED THE SEVERE THUNDERSTORM WATCH FOR THE CSRA. THE TORNADO WATCH REMAINS IN EFFECT UNTIL 2 AM FOR THE SOUTH CAROLINA MIDLANDS. WILL ISSUE UPDATED PUBLIC PRODUCTS SHORTLY. PREVIOUS DISCUSSION... ACTIVITY CONTINUING DEVELOP IN THE NORTHERN PART OF THE FORECAST AREA NEAR BACK DOOR COLD FRONTAL BOUNDARY. STRONG SHEAR AND SPC RECENTLY ISSUED NEW TORNADO WATCH FOR UPSTATE AND CENTRAL SOUTH CAROLINA. AIRMASS REMAINS UNSTABLE ACROSS REGION TO THE SOUTH OF THE FRONTAL BOUNDARY. WILL ISSUE UPDATED PUBLIC PRODUCTS REFLECTING RECENT CHANGES. AFTERNOON DISCUSSION... BACKDOOR COLD FRONT IS LOCATED ACROSS THE NORTH MIDLANDS AT 17Z. TEMPERATURES IN THE UPPER 80S SOUTH OF THE FRONT AND 60S BEHIND THE FRONT. MODELS STALL FRONT ACROSS CENTRAL SOUTH CAROLINA THIS AFTERNOON...LIKELY A FOCUS FOR CONVECTION ALONG WITH A SEA BREEZE FRONT ALREADY MOVING INLAND FROM THE NORTH COAST. WEAK SHORT WAVE SEEN ON WATER VAPOR OVER NORTH GEORGIA PUSHING EAST WITH A FEW LIGHT SHOWERS INTO UPSTATE SOUTH CAROLINA. STRONG SURFACE HEATING AND MODERATE TO STRONG INSTABILITY WITH SURFACE BASED LI -6 TO -8 AND CAPE AROUND 2500 J/KG. MAIN CONCERN IS THE MESOSCALE CONVECTIVE SYSTEM UPSTREAM ACROSS KENTUCKY...MOVING SOUTHEAST OVER FLAT RIDGE AND POSSIBLY AFFECT REGION THIS EVENING...ESPECIALLY NORTH MIDLANDS. LATEST SPC WRF MODEL HAS CONVECTION MOVING ACROSS THE NORTH AND CENTRAL SOUTH CAROLINA THIS EVENING MAINLY AFTER 00Z. WILL CONTINUE HIGHER POPS TO THE NORTH AND LOWER POPS CSRA...BUT SCATTERED TO NUMEROUS THUNDERSTORMS EXPECTED. POPS DIMINISH OVERNIGHT AS THE UPPER RIDGE BUILDS AND MID LEVEL HEIGHTS RISE. LAMP AND MOS SUGGESTING STRATUS DEVELOPMENT OVERNIGHT...FOG POSSIBLE AS WELL ALTHOUGH HIGH CLOUDINESS MAY INHIBIT FOG FORMATION. && .SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/... UPPER LEVEL RIDGE WILL SHIFT EAST INTO THE EASTERN CONUS SUNDAY. NAM TAKES THE BACK DOOR FRONT FARTHER WEST THAN GFS LATE TONIGHT AND SUNDAY MORNING...BEFORE BOTH APPEAR TO SHIFT IT EAST SOME AND GRADUALLY WEAKEN IT DURING THE DAY. INDICATIONS OF MORNING STRATUS EAST OF THE FRONT WITH GRADUAL CLEARING FROM WEST TO EAST. NAM DRIER AND MORE STABLE THAN GFS FOR SUNDAY. MODELS INDICATE ATMOSPHERE A LITTLE TOO DRY AND GENERALLY CAPPED FOR ANY MENTION OF CONVECTION. UPPER LOW TO SHIFT EAST OVER THE ROCKIES INTO THE CENTRAL PLAINS...THEN OPEN AND SHIFT INTO THE EASTERN CONUS MON/TUE. FRONT PROGGED TO MOVE THROUGH OUR FA IN THE LATE MON NT/TUE MORNING TIME FRAME. BREEZY SW WINDS POSSIBLE MONDAY MAINTAINING WARM TEMPS. && .LONG TERM /WEDNESDAY THROUGH SATURDAY/... HIGH PRESSURE TO BUILD IN BEHIND THE FRONT FOR WED/THU...AND PROVIDE MORE SEASONAL TEMPERATURES. LATEST ECMWF OPERATIONAL RUN CUTS OFF AN UPPER LOW NEAR OUR REGION WED NT/THU...WHILE GFS KEEPS THE PATTERN PROGRESSIVE AND SHOWS TROUGH MOVING OFF TO OUR EAST. HPC APPEARS TO PREFER THE MORE PROGRESSIVE SOLUTION. BOTH GFS/ECMWF BRING THE NEXT UPPER TROUGH INTO THE MISS AND OHIO VALLEY AND CUT IT OFF FRI. INCREASING MOISTURE AND POPS FOR OUR REGION FRI/SAT TIME FRAME AS SYSTEM MOVES THROUGH. && .AVIATION /00Z SUNDAY THROUGH THURSDAY/... STRONG TO SEVERE THUNDERSTORMS GENERATING NEAR BACK DOOR COLD FRONTAL BOUNDARY. SHORT WAVE MOVING ACROSS THE REGION IS ALSO AIDING IN THE DEVELOPMENT OF STORMS. IT LOOKS LIKE THE ACTIVITY SHOULD BE MAINLY NORTH AND EAST OF CAE BUT WILL HOLD ONTO TORNADO WATCH FOR ALL OF SOUTH CAROLINA MIDLANDS FOR THE TIME BEING. THE ACTIVITY SHOULD MOVE ON EAST OF THE FORECAST AREA AROUND MIDNIGHT BUT NO CHANGES PLANNED FOR THE 2 AM EXPIRATION TIME FOR RIGHT NOW. OTHERWISE...AS ENERGY MOVES EAST AFTER MIDNIGHT...THE BACK DOOR FRONT SHOULD DRIFT SOUTHWARD OVER MOST OF THE REGION. HOWEVER... IT MAY NOT MAKE IT ALL THE WAY TO THE CSRA. AS THE COOL AIR WEDGE BUILD ACROSS CENTRAL AND EASTERN PARTS OF THE FORECAST AREA... IFR TO MVFR CONDITIONS MAY DEVELOP WITH CIGS MAINLY 1-2 KFT AND VSBYS 3 MILES BUT MAY DROP TO 2 MILES IN FOG AT CAE AND CUB. WEDGE WILL WEAKEN SUNDAY MORNING 14Z-16Z TIME FRAME AND HIGH PRESSURE WITH VFR CONDITIONS WILL RETURN AFTER 16Z ALL TAF STIES. EXTENDED AVIATION OUTLOOK...ANOTHER COLD FRONT TO CROSS THE REGION MONDAY NIGHT...BRINGING A CHANCE FOR SHOWERS AND THUNDERSTORMS. && .CAE WATCHES/WARNINGS/ADVISORIES... SC...NONE. GA...NONE. && SYNOPSIS... NEAR TERM...07 SHORT TERM... LONG TERM... AVIATION...07
Hazardous weather outlook, Apr 9, 8:20 PM EDT, 2 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 820 PM EDT SAT APR 9 2011 SCZ015-016-018-020>022-025>031-035>038-041-110030- LANCASTER-CHESTERFIELD-MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW- EDGEFIELD-SALUDA-LEXINGTON-RICHLAND-LEE-AIKEN-SUMTER-BARNWELL- ORANGEBURG-CALHOUN-CLARENDON-BAMBERG- 820 PM EDT SAT APR 9 2011 ...TORNADO WATCH 115 IN EFFECT UNTIL 2 AM EDT SUNDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL SOUTH CAROLINA. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. TORNADO WATCH. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. GAZ040-063>065-077-110030- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE- 820 PM EDT SAT APR 9 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED.
In the hours before
Local storm report, Apr 9, 9:59 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
959 PM EDT SAT APR 09 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0940 PM HAIL CAMDEN 34.26N 80.61W
04/09/2011 E2.00 INCH KERSHAW SC STORM CHASER
STORM CHASER REPORTED 2 INCH HAIL IN CAMDEN
&&
SMITHLocal storm report, Apr 9, 10:02 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
1002 PM EDT SAT APR 09 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0843 PM HAIL 1 N TURBEVILLE 33.90N 80.02W
04/09/2011 E1.00 INCH CLARENDON SC LAW ENFORCEMENT
SHERIFF DISPATCH REPORTED QUARTER SIZE HAIL JUST NORTH OF
TURBEVILLE.
&&
VAUGHANLocal storm report, Apr 9, 10:10 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
1010 PM EDT SAT APR 09 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0955 PM HAIL 14 WSW HEATH SPRINGS 34.50N 80.89W
04/09/2011 E1.75 INCH FAIRFIELD SC TRAINED SPOTTER
SPOTTER REPORTS GOLF BALL HAIL NEAR LAKE WATEREE
&&
SMITHLocal storm report, Apr 9, 10:11 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
1011 PM EDT SAT APR 09 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0915 PM HAIL 10 SSW HEATH SPRINGS 34.46N 80.75W
04/09/2011 E1.75 INCH KERSHAW SC POST OFFICE
GOLF BALL SIZE HAIL REPORTED IN LIBERTY HILL.
0947 PM HAIL CAMDEN 34.26N 80.61W
04/09/2011 E1.75 INCH KERSHAW SC PUBLIC
GOLF BALL SIZE HAIL REPORTED BY PUBLIC NEAR CAMDEN.
&&
VAUGHANLocal storm report, Apr 9, 10:19 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
1019 PM EDT SAT APR 9 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1011 PM HAIL SHAW AFB 33.97N 80.46W
04/09/2011 U1.75 INCH SUMTER SC PUBLIC
EVENT OCCURRED AT
1011 PM 04/09/2011
&&Local storm report, Apr 9, 10:21 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
1021 PM EDT SAT APR 09 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1004 PM HAIL 4 WNW SUMTER 33.96N 80.47W
04/09/2011 E1.00 INCH SUMTER SC LAW ENFORCEMENT
SHERIFF DISPATCH REPORTED QUARTER SIZE HAIL NEAR BROAD
STREET AND CHERRYVALE DRIVE.
1012 PM HAIL SUMTER 33.94N 80.39W
04/09/2011 M1.75 INCH SUMTER SC TRAINED SPOTTER
SPOTTER REPORTED HAIL RANGING FROM QUARTER SIZE UP TO
GOLF BALL SIZE AND COVERING THE GROUND IN SUMTER.
&&
VAUGHANThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 9, 8:37 PM EDT | Severe Thunderstorm Warning | CAE | Chesterfield, Kershaw, Lancaster, Lee | 53 min |
| Apr 9, 9:21 PM EDT | Severe Thunderstorm Warning | CAE | Clarendon, Sumter | 39 min |
| Apr 9, 9:31 PM EDT | Severe Thunderstorm Warning | CAE | Kershaw, Lee, Richland, Sumter | 59 min |
| Apr 9, 9:38 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield, Kershaw, Lancaster, Lee, Richland | 52 min |
| Apr 9, 10:30 PM EDT | Severe Thunderstorm Warning | CAE | Kershaw, Lee, Sumter | 45 min |
| Apr 9, 10:41 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield, Kershaw, Lancaster, Richland | 39 min |
| Apr 10, 1:18 AM EDT | Severe Thunderstorm Warning | CAE | Chesterfield | 17 min |
| Apr 10, 1:59 PM EDT | Lake Wind Advisory | CAE | Aiken, Bamberg, Barnwell, Calhoun, Chesterfield, Clarendon and 10 more | 54 hr |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.